Severe hypocalcaemia occurred in two patients taking sodiumclodronate when they were given netilmicin or amikacin. Theoretically,additive calcium lowering effects could occur with anybisphosphonate aminoglycoside combination.
A 62-year-old woman with multiple myeloma was given sodium clodronate 2.4 g daily for osteolysis and bone pain. After 7 days she developed grand mal seizures,and her serum calcium was found to be 1.72 mmol/L (normal range 2.25 to 2.6 mmol/L). Despite daily calcium infusions her calcium remained low. The authors state that symptomatic hypocalcaemia with clodronate is rare, and attributed dramatic response in this patient to an interaction with a course of netilmicin given 5 days earlier for septicaemia (See reference number 1).
A 69-year-old man with prostate cancer had been taking sodium clodronate 2.4 g daily for bone pain for 13 months,and serum calcium levels had always remained within normal limits. After being admitted with febrile neutropenia following a course of chemotherapy, clodronate was withdrawn and he was given intravenous amikacin and ceftazidime. After 7 days he became unconscious,and developed spontaneous twitching movements in his arms and legs. His calcium was found to be
1.39 mmol/L and he was diagnosed with hypocalcaemic tetany. He was given calcium infusions, and his serum calcium returned to normal over next 12 hrs (See reference number 2).
Not fully understood, but one suggestion is that any fall in blood calcium levels brought about by use of clodronate is normally balanced to some extent by excretion of parathyroid hormone, which raises blood calcium levels. However, aminoglycoside antibacterials can damage kidneys, not only causing loss of calcium, but of magnesium as well.
Any hypomagnesaemia inhibits activity of parathyroid gland, so that normal homoeostatic response to hypocalcaemia is reduced or even abolished (See reference number 1,2). Clodronate itself can sometimes be nephrotoxic.
Direct information seems to be limited to these two reports. Biochemical hypocalcaemia is believed to occur in about 10 % of patients taking bisphosphonates,(See reference number 3) but symptomatic hypocalcaemia is said to be rare (See reference number 2). It seems therefore that addition of aminoglycoside in these two cases precipitated severe clinical hypocalcaemia. The authors of both reports therefore advise care if bisphosphonates are given with aminoglycosides,and recommend close monitoring of calcium and magnesium levels. They also point out that renal loss of calcium and magnesium can continue for weeks after aminoglycosides are stopped, and that bisphosphonates can also persist in bone for weeks (See reference number 1,2). This means that interaction is potentially possible whether drugs are given concurrently or sequentially.
Pedersen-Bjergaard U,Myhre J. Severe hypoglycaemia (sic) after treatment with diphosphonate and aminoglycoside. BMJ (1991) 302, 295.
Mayordomo JI,Rivera F. Severe hypocalcaemia after treatment with oral clodronate andaminoglycoside. Ann Oncol (1993) 4, 432–5.
Jodrell DI,Iveson TJ, Smith IE. Symptomatic hypocalcaemia after treatment with high-doseaminohydroxypropylidene diphosphonate. Lancet (1987) i, 622.